Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 217, NWS Midland/Odessa, TX

June 20, 2005Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 20, 2005, 3:05 PM CDT for Presidio County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2005, 3:05 PM CDT (20:05 UTC)
Expired
Jun 20, 2005, 4:00 PM CDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
3416 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 202006
SVRMAF
TXC377-202100-
/O.NEW.KMAF.SV.W.0217.050620T2005Z-050620T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM CDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PRESIDIO COUNTY IN SOUTHWEST TEXAS

* UNTIL 400 PM CDT

* AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND     
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 32      
  MILES WEST OF MARFA...OR 10 MILES WEST OF CANDELARIA...MOVING WEST 
  AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CANDELARIA...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3004 10425 3030 10429 3052 10485 3019 10468
      3002 10468 2990 10466

$$
1 follow-up statement
000 
WWUS54 KMAF 202038
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM CDT MON JUN 20 2005

TXC377-202100-
/O.CON.KMAF.SV.W.0217.000000T0000Z-050620T2100Z/
PRESIDIO-
335 PM CDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CDT FOR
NORTHWESTERN PRESIDIO COUNTY...

AT 325 PM CDT...A SPOTTER REPORTED NICKEL SIZE HAIL IN CANDELARIA.

AT 330 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
CANDELARIA...MOVING SOUTHWEST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
CANDELARIA...
RUIDOSA...
FARM TO MARKET 170 BETWEEN CANDELARIA AND RUIDOSA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. IN ADDITION
LOCALLY HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3004 10425 3030 10429 3052 10485 3019 10468
      3002 10468 2990 10466

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:45 PM CDT, 20 minutes earlier.

Area forecast discussion, Jun 20, 2:45 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT MON JUN 20 2005

.SHORT TERM...
LATEST SATELLITE/RADAR IMAGERY DEPICTS AFTERNOON CONVECTION
DEVELOPING ALONG THE MOUNTAINOUS AREAS OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. EXPECT A FEW STRONG/SEVERE PULSE TYPE
STORMS SIMILAR TO LATE YESTERDAY WITH THE FOCUS FOR ACTIVITY SHIFTED
SLIGHTLY TO THE WEST. WIND FIELDS WILL NOT SUPPORT ORGANIZED CONVECTION
BUT DEGREE OF INSTABILITY ABOVE THE DEEPLY MIXED BOUNDARY LAYER WILL
SUPPORT LOCALIZED DAMAGING WINDS AND PERHAPS HAIL WITH THE STRONGEST
MOUNTAIN STORMS. OTHERWISE EXPECT QUIET WEATHER WITH MOSTLY CLEAR
SKIES AND NEAR SEASONAL OVERNIGHT MINIMA NORTHEAST OF THE PECOS
RIVER. THIS AS THE STRONG MID/UPPER LEVEL RIDGE OVER NORTHERN NEW
MEXICO/SOUTHERN COLORADO CONTINUES TO DOMINATE THE SYNOPTIC SCALE
PATTERN AND PROVIDES SUFFICIENT LARGE SCALE SUBSIDENCE TO PRECLUDE DEEP
CONVECTION OVER THE UPPER TRANS PECOS AND PERMIAN BASIN.

.LONG TERM...
A STAGNANT MID AND UPPER LEVEL PATTERN CONSISTING OF A WESTERN
U.S. TROUGH...CENTRAL PLAINS HIGH PRESSURE RIDGE AND A
NORTHEASTERN U.S. TROUGH IS EXPECTED TO REMAIN IN PLACE FOR
MUCH OF THE UPCOMING FORECAST PERIOD.  THIS WILL CONTINUE THE
RECENT TRENDS OF ABOVE NORMAL TEMPERATURES AND ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS OVER THE HIGHER TERRAIN OF WEST TEXAS.

WITH PERSISTENT HIGH PRESSURE IN THE MID AND UPPER LEVELS OF THE
ATMOSPHERE...ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH MUCH
OF THE UPCOMING WORK WEEK. 850MB TEMPERATURES SLOWLY FALL OVER
THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK...SO
TEMPERATURES ARE EXPECTED TO GRADUALLY EASE BACK CLOSER TO NORMAL
(LOCALLY 93/67). LOW ORDER POPS WILL GENERALLY REMAIN CONFINED
TO THE HIGHER TERRAIN OF WEST TEXAS AND SOUTHEAST NEW MEXICO AS
ADEQUATE MOISTURE AND DAYTIME HEATING PROVIDE ISOLATED TO WIDELY
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. THE MEDIUM RANGE
MODELS CONTINUE TO ADVERTISE AN INVERTED TROUGH OVER SOUTH TEXAS
LATE THIS WEEKEND. IT APPEARS ANY AFFECT FROM THIS TROUGH WILL BE
JUST BEYOND THE CURRENT FORECAST PERIOD. OVERALL...THE BULK
OF THE CURRENT FORECAST IS IN GOOD SHAPE... WITH ONLY MINOR
CHANGES MADE TO THE WIND AND DEW POINT GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  94  72  95 /   0   0   0   0
CARLSBAD NM                70  97  68  99 /  20   0   0   0
DRYDEN TX                  72  96  71  94 /   0   0   0  10
FORT STOCKTON TX           69  96  69  96 /   0   0   0  10
GUADALUPE PASS TX          66  90  67  92 /  20   0   0  10
HOBBS NM                   69  96  69  97 /  20   0   0   0
MARFA TX                   58  89  58  90 /  20  10  10  10
MIDLAND INTL AIRPORT TX    71  96  70  97 /   0   0   0   0
ODESSA TX                  71  97  70  98 /   0   0   0   0
WINK TX                    72 101  71 102 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/06
Hazardous weather outlook, Jun 20, 12:06 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1206 PM CDT MON JUN 20 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211706-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
1244 PM CDT MON JUN 20 2005 (1144 AM MDT MON JUN 20 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINOUS
AREAS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO LATE THIS AFTERNOON AND THIS
EVENING. CONDITIONS WILL BE FAVORABLE FOR A FEW STORMS TO PRODUCE LOCALIZED
DAMAGING WINDS AND PERHAPS HAIL UP TO THE SIZE OF QUARTERS. OTHERWISE DANGEROUS
LIGHTNING AND LOCALLY HEAVY RAINFALL WILL ADDITIONALLY ACCOMPANY ANY STORMS
THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SPOTTER GROUPS AND
EMERGENCY OFFICIALS FROM THE BIG BEND AND THE DAVIS MOUNTAINS NORTHWARD
TO EDDY COUNTY NEW MEXICO SHOULD MONITOR THE LATEST WEATHER INFORMATION
AND BE PREPARED TO TAKE ACTION SHOULD AN ISOLATED SEVERE STORMS THREATEN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 20, 12:55 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1255 PM CDT MON JUN 20 2005

TXZ074-079-080-201900-
DAVIS/APACHE MOUNTAINS AREA TX-MARFA PLATEAU TX-PRESIDIO VALLEY TX-
1255 PM CDT MON JUN 20 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL JEFF DAVIS AND NORTHERN
PRESIDIO COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF RYAN AT 1255 PM
CDT OVER FARM TO MARKET ROAD 505 NEAR THE INTERSECTION WITH TEXAS
ROUTE 166. THIS STORM WAS MOVING SOUTHWEST AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. LOCALIZED WIND GUSTS TO 50 MPH AND SMALL HAIL CAN BE
EXPECTED NEAR THIS STORM. ADDITIONAL STORMS MAY DEVELOP BY 2 PM FROM
MARFA...TO CANDELARIA.
Local storm report, Jun 20, 2:26 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             MARFA                   30.31N 104.03W
06/20/2005  0.88 INCH        PRESIDIO           TX   PUBLIC

            STILL FALLING AT 217 PM CDT.

&&

TLINDLEY

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:08 PM CDTSevere Thunderstorm WarningMAFPecos52 min
Jun 19, 7:53 PM CDTSevere Thunderstorm WarningMAFReeves, Ward34 min
Jun 19, 8:41 PM CDTSevere Thunderstorm WarningMAFPresidio49 min
Jun 20, 2:06 PM CDTSevere Thunderstorm WarningMAFPresidio54 min
Jun 20, 5:40 PM CDTFlash Flood WarningMAFPresidio3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.